Arkansas, 2008Damaging Winds in Arkansas, June 1, 2008
June 1, 2008 · NWS MEG · 2 events in 2 counties and zones
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours. The thunderstorms produced large hail, damaging winds, and locally heavy rain which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 10:13 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 1, 10:13 AM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT SUN JUN 1 2008
.DISCUSSION...SURFACE ANALYSIS THIS MORNING INDICATES A QUASI-
STATIONARY BOUNDARY LOCATED FROM KENTUCKY BACK THROUGH MISSOURI AN
INTO THE CENTRAL AND SOUTHERN PLAINS. VISIBLE SATELLITE/REGIONAL
WSR-88D TRENDS INDICATE AN MCS PRESENT ACROSS EASTERN OKLAHOMA.
ACROSS THE MID SOUTH...TEMPERATURES WERE PRIMARILY IN THE 80S WITH
MOSTLY SUNNY TO PARTLY SUNNY SKIES. SHORT TERM CONVECTIVE
ANALYSIS/MODEL SOUNDINGS INDICATE PULSE TYPE THUNDERSTORMS CAPABLE
OF DAMAGING WINDS/LARGE HAIL. ONGOING FORECAST ON TRACK AT THIS
TIME AND THINK BEST CHANCE FOR CONVECTIVE ACTIVITY SHOULD BE FROM
MID AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ACROSS
THE SOUTHWEST HALF OF THE FORECAST AREA. NO CHANGES PLANNED AT
THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 314 AM CDT SUN JUN 1 2008/
DISCUSSION...
THUNDERSTORMS WERE FIRING EARLY THIS MORNING OVER THE OZARKS AND
MIDDLE TN. THESE THUNDERSTORMS WERE EMBEDDED IN NORTHWEST
FLOW...AROUND THE PERIPHERY OF A 500MB HEIGHT RIDGE CENTERED OVER
SOUTHWEST TX AT 5930M. THE THUNDERSTORMS APPEARED TO BE ANCHORED ALONG
A AN ELEVATED LOW LEVEL FRONT...ORIENTED ROUGHLY PARALLEL TO THE
MID LEVEL FLOW. 00Z LZK SOUNDING SHOWED A PRONOUNCED WARM LAYER
FROM 550MB THROUGH 850 MB...EFFECTIVELY CAPPING DEEP CONVECTION.
THIS WARM LAYER WAS ABSENT ON THE 00Z SGF SOUNDING.
THE UPPER LEVEL PATTERN SHOULD AMPLIFY TODAY. THE SUBTROPICAL
HEIGHT RIDGE WILL BUILD NORTH UP THE CONTINENTAL DIVIDE...WHILE
DOWNSTREAM HEIGHTS LOWER OVER THE EASTERN U.S.. THIS WILL PLACE
THE MIDSOUTH UNDER WEAKER CONVECTIVE CAPPING AND SLIGHTLY STRONGER
FLOW ALOFT. FOR THIS MORNING...EXPECT A FEW OF THUNDERSTORMS OVER
THE MO OZARKS TO MOVE INTO NORTHERN PORTIONS OF THE MIDSOUTH. AS
SURFACE HEATING BUILDS AND UPPER LEVEL FLOW STRENGTHENS...EXPECT
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT OVER THE REMAINDER
OF THE MIDSOUTH DURING THE AFTERNOON. PULSE SEVERE STORMS WILL BE
POSSIBLE... WITH CAPES IN EXCESS OF 2000 J/KG AND WEAK DIRECTIONAL
SHEAR.
NAM AND GFS MOS GUIDANCE DIFFER GREATLY ON SECOND PERIOD POPS...
RANGING FROM NO MENTION AT ALL TO LIKELY. REALITY LIKELY LIES
SOMEWHERE IN BETWEEN. 00Z GFS BRINGS AN MCS FROM SOUTHERN MO INTO
THE MIDSOUTH THIS EVENING. 00Z NAM LIKEWISE DEVELOPS AN MCS...BUT
MUCH LATER...ON MONDAY MORNING LATE. THE GFS DEVELOPMENT OF THE
MCS EARLY ON APPEARS TO BE HEAVILY INFLUENCED BY A MESOSCALE 250MB
DIVERGENCE MAXIMUM. THESE FEATURES CAN CHANGE QUITE A BIT FROM RUN
TO RUN. A LITTLE DIFFICULT TO HANG LIKELY POPS FOR TONIGHT BASED
ON THIS AND WILL THUS AIM FOR A COMPROMISE CLOSER TO THE 00Z NAM.
UPPER LEVEL FLOW BECOMES ZONAL AND SLIGHTLY FAST FOR EARLY JUNE...
AS THE MID LEVEL HEIGHT RIDGE CENTER DROPS TO NORTHERN MEXICO IN
THE MIDWEEK. SOUTHERLY SURFACE WINDS OVER THE MIDSOUTH SHOULD RESPOND
TO THE FASTER FLOW ALOFT...KEEPING DEWPOINTS AND OVERNIGHT TEMPS
UP. POPS BECOME MORE OF A CHALLENGE IN MIDWEEK...WITH THE TIMING
OF SUBTLE EMBEDDED SHORTWAVES DIFFICULT TO PIN DOWN. GFS KEEPS
THE LOW LEVEL BAROCLINIC ZONE TO THE NORTH OF THE MIDSOUTH...WILL
THUS KEEP POPS BELOW MENTIONABLE LEVELS OVER MOST AREAS.
THE GFS AND ECMWF REMAIN CONSISTENT IN DROPPING A HIGH AMPLITUDE
LONGWAVE TROF INTO THE ROCKY MOUNTAIN REGION ON THURSDAY...WHICH
WILL ALLOW THE UPPER LEVEL SUBTROPICAL HEIGHT RIDGE TO BUILD INTO
THE SOUTHEAST STATES. RAIN CHANCES WILL BE LIMITED UNTIL SOME
WEAKENING OF THE UPPER RIDGE OCCURS FRIDAY AND SATURDAY. LATE WEEK
TEMPS WILL REMAIN WELL ABOVE NORMAL...WITH AFTERNOON HEAT INDICES
LIKELY TOPPING 100 DEGREES OVER PORTIONS OF THE MIDSOUTH.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 72 91 74 / 30 30 30 10
MKL 88 67 88 69 / 30 30 30 10
JBR 89 68 90 71 / 30 30 30 10
TUP 89 69 89 70 / 30 40 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 1, 2:27 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SUN JUN 1 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
327 PM CDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE MID
SOUTH LATE THIS AFTERNOON INTO TONIGHT. THE TIME OF GREATEST THREAT
FOR SEVERE THUNDERSTORMS IS BETWEEN 300 PM AND 900 PM. ANY
THUNDERSTORMS WHICH BECOME SEVERE HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL SEE A SLIGHT RISK OF SEVERE WEATHER...PRIMARILY ACROSS
WEST TENNESSEE...ARKANSAS AND THE MISSOURI BOOTHEEL. THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. FRIDAY
WILL ALSO SEE A SLIGHT RISK OF SEVERE THUNDERSTORMS...MOSTLY LIKELY
NORTH OF INTERSTATE 40.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE SUNDAY
EVENING...AND AGAIN ON MONDAY.
PWB/CJC
In the hours before
Special weather statement, Jun 1, 2:03 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
303 PM CDT SUN JUN 1 2008
TNZ053>055-092-012030-
DECATUR TN-HENDERSON TN-CHESTER TN-HARDIN TN-
303 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
EAST CENTRAL CHESTER COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES SOUTHWEST OF SARDIS AT 303 PM CDT...
MOVING EAST AT 29 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHESTER...DECATUR...HARDIN AND HENDERSON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 330 PM CDT.
Special weather statement, Jun 1, 2:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT SUN JUN 1 2008
MSZ007-012045-
TUNICA MS-
313 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF TUNICA AT 313 PM CDT...MOVING
EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 1, 2:14 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT SUN JUN 1 2008
MSZ013-012045-
LAFAYETTE MS-
314 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BURGESS AT 314 PM CDT...MOVING EAST AT 21
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN LAFAYETTE COUNTY...INCLUDING THE CITY OF OXFORD...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 345 PM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 1, 2:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SUN JUN 1 2008
ARZ058-012045-
PHILLIPS AR-
315 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF MARVELL AT 315 PM CDT...
MOVING EAST AT 21 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PHILLIPS COUNTY...INCLUDING THE CITIES OF MARVELL AND WEST
HELENA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 345 PM CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Jun 1, 2:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN JUN 1 2008
TNZ020-051-012100-
CROCKETT TN-GIBSON TN-
335 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES WEST OF EATON AT 335 PM CDT...MOVING
EAST AT 29 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CROCKETT AND GIBSON COUNTIES...INCLUDING THE CITIES OF
HUMBOLDT AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 400 PM CDT.
Special weather statement, Jun 1, 2:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT SUN JUN 1 2008
TNZ088-089-012115-
FAYETTE TN-SHELBY TN-
343 PM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
EAST CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES EAST OF ARLINGTON AT 343 PM CDT...
MOVING EAST AT 25 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN FAYETTE AND SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415 PM
CDT.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Thunderstorm Wind, Phillips
- When
- June 1, 2:55 PM CST to 3:00 PM CST
- Where
- Phillips County, 2.58 mi W of Helena - West Helena to Helena - West Helena
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.537, -90.635
Straight line winds blew several trees and power lines down near Helena-West Helena.
Thunderstorm Wind, Lee
- When
- June 1, 3:00 PM CST to 3:05 PM CST
- Where
- Lee County, 1.25 mi WNW of Marianna to Marianna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.778, -90.769
Straight line winds blew several trees and power lines down in Marianna.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119560, 119646.